Hail, Harper
- When
- May 15, 3:15 PM CST
- Where
- Harper County, 3 mi N of May
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 36.663, -99.750
A cold front moved into northern Oklahoma during the afternoon hours of the 15th, with very unstable air located ahead of it. Conditions were very favorable for severe thunderstorm development, with individual storms congealing into a solid line by early evening.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
A cold front moved into northern Oklahoma during the afternoon hours of the 15th, with very unstable air located ahead of it. Conditions were very favorable for severe thunderstorm development, with individual storms congealing into a solid line by early evening. Strong winds to 70 mph and quarter size hail were reported with the thunderstorms as they moved southeast.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at May 15, 1:35 PM CST, 1 hour 40 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 235 PM CDT FRI MAY 15 2009 .DISCUSSION... LAPS ANALYSIS INDICATES INSTABILITY AXIS EXTENDS FROM SOUTHWEST OKLAHOMA INTO NORTH CENTRAL OKLAHOMA (3500-4000J/KG) WITH AT LEAST 25J/KG OF INHIBITION. CU FIELD BECOMING BETTER DEFINED WITH COLD FRONT IN OK PANHANDLE/KANSAS AND MODELS CONTINUE TO INDICATE STORMS WILL FORM WITHIN THE NEXT 1-2 HOURS ACROSS/NEAR NW OK. MAY HAVE A 2 TO 4 HOUR PERIOD WHERE STORMS MAY REMAIN ISOLATED...SCATTERED BEFORE FORWARD PROPAGATING MCS DEVELOPS DURING THE EARLY/MID EVENING HOURS. LOCALLY HEAVY RAINFALL CAUSING FLOODING ISSUES WILL LIKELY OCCUR ON A LOCAL SCALE. FOR NOW WILL NOT ISSUE A FLASH FLOOD WATCH. EXPECT MODELS ARE NOT PROPAGATING MCS FAST ENOUGH SO HAVE CUT BACK ON POPS SATURDAY MORNING/AFTERNOON. AFTER CONVECTION TONIGHT INTO SATURDAY...APPEARS SOUTHERN PLAINS WILL HAVE AN EXTENDED DRY PERIOD (SUNDAY INTO MID/LATE NEXT WEEK). COOL DRY AIRMASS WILL PREVAIL BEHIND COLD FRONT INTO AT LEAST SUNDAY WITH A WARMING TREND BEGINNING NEXT WEEK. && .PRELIMINARY POINT TEMPS/POPS... OKLAHOMA CITY OK 59 70 47 72 / 70 30 0 0 HOBART OK 59 70 45 74 / 70 30 0 0 WICHITA FALLS TX 67 71 48 72 / 70 50 0 0 GAGE OK 56 66 44 76 / 40 20 0 0 PONCA CITY OK 59 70 46 71 / 70 20 0 0 DURANT OK 69 70 50 71 / 60 60 10 0 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...NONE. TX...NONE. && SIX
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1145 AM CDT FRI MAY 15 2009
OKZ004>048-050>052-TXZ083>090-161200-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1145 AM CDT FRI MAY 15 2009
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...THROUGH TONIGHT...
THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT
ACROSS PORTIONS OF OKLAHOMA AND WESTERN NORTH TEXAS.
LOCATION...
THE SLIGHT RISK AREA IS ALONG AND NORTHWEST OF A LINE FROM COALGATE
TO MARIETTA... INCLUDING ALL OF WESTERN NORTH TEXAS.
TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM LATE THIS
AFTERNOON THROUGH EARLY SATURDAY MORNING.
IMPACTS...
LARGE HAIL UP TO TENNIS BALL SIZE AND WIND GUSTS TO 70 MPH WILL
BE POSSIBLE... ALONG WITH THE CHANCE OF ISOLATED TORNADOES.
RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS FROM LATE THIS
AFTERNOON UNTIL EARLY SATURDAY MORNING.
DISCUSSION...
THUNDERSTORM CHANCES WILL INCREASE LATE THIS AFTERNOON AND THIS
EVENING... ESPECIALLY ACROSS NORTHWEST OKLAHOMA AS A COLD FRONT
MOVES INTO THE AREA FROM KANSAS. ADDITIONAL THUNDERSTORM DEVELOPMENT
IS EXPECTED BY MID TO LATE AFTERNOON ALONG A DRY LINE ACROSS THE
EASTERN TEXAS PANHANDLE. INSTABILITY AND WIND SHEAR WILL BE
SUFFICIENT FOR SEVERE THUNDERSTORMS. LARGE HAIL AND STRONG
STRAIGHT-LINE WINDS WILL BE POSSIBLE ALONG WITH THE CHANCE OF
ISOLATED TORNADOES. THUNDERSTORMS WILL LIKELY DEVELOP INTO A STORM
COMPLEX THIS EVENING AND MOVE SOUTH AND SOUTHEAST THROUGH OKLAHOMA
AND INTO NORTH TEXAS DURING THE EVENING AND OVERNIGHT HOURS WITH AN
INCREASING CHANCE OF STRONG AND DAMAGING WINDS.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SATURDAY MAY 16.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...80 PERCENT.
OTHER HAZARDOUS WEATHER...
IN ADDITION TO THE SEVERE WEATHER POSSIBILITY... THUNDERSTORMS WILL
ALSO CREATE AREAS OF LOCALLY HEAVY RAINFALL. WITH SATURATED GROUNDS
IN SOME AREAS DUE TO RECENT RAINFALL... ANY LOCALIZED HEAVY RAIN CAN
QUICKLY PRODUCE FLOODING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
THUNDERSTORM OUTLOOK...
THE COMPLEX OF THUNDERSTORMS THAT IS EXPECTED TO DEVELOP OVERNIGHT
FRIDAY NIGHT MAY STILL BE AFFECTING PORTIONS OF OKLAHOMA AND NORTH
TEXAS AFTER SUNRISE SATURDAY MORNING AND PERSIST INTO SATURDAY
AFTERNOON AND EVENING. INSTABILITY WILL DECREASE AS THE COLD FRONT
MOVES OUT OF THE AREA REDUCING THE CHANCES OF SEVERE WEATHER...
ALTHOUGH AN ISOLATED SEVERE THUNDERSTORM CAN NOT BE DISCOUNTED.
OTHER HAZARDOUS WEATHER...
HEAVY RAINFALL... ASSOCIATED WITH THE COMPLEX OF STORMS... WILL
CONTINUE TO BE POSSIBLE SATURDAY ACROSS PORTIONS OF SOUTHERN
OKLAHOMA AND WESTERN NORTH TEXAS.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 5 AM
SATURDAY.
30PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1040 AM CDT FRI MAY 15 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0654 PM TORNADO 6 E LAMONT 36.69N 97.45W
05/13/2009 KAY OK BROADCAST MEDIA
TORNADO DEVELOPED OVER OPEN COUNTRY AND MOVED VERY
LITTLE. NO DAMAGE REPORTED. PRELIMINARY RATING EF0.
0700 PM TORNADO 1 E FAY 35.82N 98.63W
05/13/2009 BLAINE OK NWS EMPLOYEE
BRIEF LANDSPOUT TORNADO OCCURRED IN OPEN FIELD. NO DAMAGE
WAS REPORTED. THIS TORNADO IS RATED EF0.
0720 PM TORNADO 2 S BILLINGS 36.50N 97.44W
05/13/2009 NOBLE OK EMERGENCY MNGR
RADAR DATA AND DAMAGE REPORTS INDICATE THE TORNADO
DEVELOPED ABOUT 2 MILES SOUTH OF BILLINGS AND MOVED EAST
SOUTHEAST. TREES AND POWER LINES WERE DAMAGED.
PRELIMINARY RATING IS EF1.
0922 PM TORNADO ANADARKO 35.07N 98.24W
05/13/2009 CADDO OK EMERGENCY MNGR
THE TORNADO DEVELOPED NEAR GRACEMONT AND MOVED SOUTH
ALONG HIGHWAY 281...EVENTUALLY AFFECTING THE SOUTHEASTERN
SIDE OF ANADARKO. THE PRELIMINARY RATING IS EF2 BASED ON
DAMAGE TO HOMES ON THE SOUTHEAST SIDE OF ANADARKO. OTHER
WIDESPREAD WIND DAMAGE IN ANADARKO WAS LIKELY RESULT OF
REAR FLANK DOWNDRAFT WINDS.
1041 PM TORNADO 3 NW STANLEY DRAPER LAK 35.36N 97.39W
05/13/2009 CLEVELAND OK EMERGENCY MNGR
THIS TORNADO DEVELOPED ON THE NORTHWEST SIDE OF THE LAKE
AND MOVED SOUTH SOUTHEAST ALONG THE WESTERN SHORE OF THE
LAKE. THE PRELIMINARY RATING IS EF0.
&&
SMITHSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 400 PM CDT FRI MAY 15 2009 OKZ004-005-009-010-152115- WOODWARD OK-HARPER OK-WOODS OK-ELLIS OK- 400 PM CDT FRI MAY 15 2009 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR ELLIS...HARPER...WOODS AND WOODWARD COUNTIES. A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 11 MILES NORTH OF SELMAN TO CATESBY AT 400 PM CDT...MOVING EAST AT 25 MPH. SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE. PEOPLE IN ELLIS...HARPER...WOODS AND WOODWARD COUNTIES SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. 30
The Dodge City radar (KDDC), 124 km away, was scanning. The volume nearest the first event began at 21:13 UTC.
9 hail, 9 thunderstorm wind. Local standard time, as filed.
The wind gust was measured on Interstate 35.
The wind gust was estimated on Interstate 35.
A large tree was blown down onto a road.
No damage was reported by the spotter.
No damage was reported with the wind gust.
The hail was reported near Sooner Road and 23rd Street SE.
The hail was reported at NW 35th Street and Classen Boulevard.
The hail was reported at NE 12TH Street and Eastern Avenue.
Trees were blown down, a flag pole was bent, and minor roof damage was reported to a residence on Highway 74 in Purcell. Monetary damage estimates were not available.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2009Every state in 2009This day in weather historyWarnings in Oklahoma, May 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 175604, 175605, 175607, 175608, 175609, 175610, 175612, 175613, 175614, 175617, 175618, 175621, 175622, 175623, 175624, 175625, 175626, 175627.